Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 177, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2020, 1:20 AM CDT for 6 counties in Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2020, 1:20 AM CDT (06:20 UTC)
- Expired
- Jun 23, 2020, 2:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Crane County, TX, Ector County, TX, Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 3933 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:15 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 23, 12:15 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1215 AM CDT Tue Jun 23 2020 .DISCUSSION... See 06Z Aviation Discussion below. && .AVIATION... Cold front is hard to isolate, given current convection, but models bring it through most terminals 12-18Z, w/forecast soundings suggesting brief MVFR cigs at fropa. Sfc flow will then veer slightly behind the front, w/plenty of residual high cloud from convection. && PREV DISCUSSION... /issued 316 PM CDT Mon Jun 22 2020/ DISCUSSION... Right now, we have a mesolow evident on KMAF radar imagery located a few miles northwest of the radar with a decaying outflow boundary extending northeast over the western Low Rolling Plains. A dryline bulge extends southeast of this mesolow into the southeastern Permian Basin, then southward into the lower Trans Pecos. Winds to the north and northeast of the mesolow have backed, bringing with it mid 60s dewpoints up into the northeastern Basin/western Low Rolling Plains. Convergence to the east of the mesolow on the moist side of the decaying boundary may be enough to overcome stout convective temperatures to produce isolated thunderstorms late this afternoon through this evening over the northern Permian Basin. Given the thermodynamic profile aloft (an "inverted-V" signature), any storm that does develop will have the potential to produce damaging wind gusts. Late tonight, a mesoscale convective system, or MCS, is expected to move across the northeastern Basin, bringing with it gusty winds and some needed rainfall. Shower and thunderstorm activity will then end around sunrise over this area, although a few lingering showers may persist until noon over the western Low Rolling Plains. Tomorrow's weather is contingent upon the outflow generated by tonight's MCS activity. It's expected that the outflow boundary will push to roughly the Pecos River valley, bringing cooler weather with it to the Permian Basin and southeastern New Mexico. Confluent flow along this boundary combined with strong insolation along the eastern slopes of the Sacramentos will be sufficient to pop scattered storms again tomorrow afternoon. Southeastern New Mexico will see the greatest threat of severe weather tomorrow afternoon, mainly in the form of damaging winds. This convection is expected to grow upscale into another MCS, with this activity tracking along and north of the outflow boundary overnight over the Permian Basin. Damaging winds may accompany this MCS early tomorrow night. Most areas across the Permian Basin should pick up some badly-needed rainfall, with probabilistic guidance suggestive of amounts in the 0.1"-0.5" range most likely. Decreasing clouds Wednesday and cool temperatures are forecast, but upper heights are expected to build over the region Thursday through the weekend, and this means a warmup to above normal readings. By Saturday expect temperatures to top out above the century mark across the upper Trans Pecos as well as the Rio Grande and nearby lower elevations. We could see some isolated afternoon and evening thunderstorms develop off the mountains Saturday. Sunday and Monday look to be about the same weatherwise. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 92 69 89 69 / 30 40 30 10 Carlsbad 95 68 94 69 / 10 50 40 20 Dryden 97 72 94 71 / 10 20 40 10 Fort Stockton 95 69 92 69 / 10 30 40 10 Guadalupe Pass 87 64 87 66 / 10 40 40 20 Hobbs 91 66 89 66 / 20 40 40 20 Marfa 95 62 91 60 / 20 20 50 20 Midland Intl Airport 93 69 91 69 / 30 40 30 10 Odessa 93 69 91 69 / 20 40 30 10 Wink 97 71 94 71 / 10 40 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 44/87/44
Hazardous weather outlook, Jun 22, 2:37 PM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 237 PM CDT Mon Jun 22 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-231945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 237 PM CDT Mon Jun 22 2020 /137 PM MDT Mon Jun 22 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible over the central and eastern Permian Basin late this afternoon through tonight. Large hail and damaging winds will be the primary hazards. A Heat Advisory remains in effect for most of West Texas and southeast New Mexico through this evening. An Excessive Heat Warning remains in effect for Central Brewster County through this evening. Triple digits likely for all areas, except the mountains where mid to upper 90s will be common. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are possible Tuesday afternoon and evening for southeast New Mexico and areas in West Texas along and west of the Pecos River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Jun 23, 12:08 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1208 AM CDT TUE JUN 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM TSTM WND DMG 5 W MIDLAND 32.00N 102.17W
06/22/2020 Midland TX PUBLIC
MULTIPLE POWER LINES SNAPPED IN HALF AND BRICK FENCE
POSTS BLOWN DOWN NEAR THE INTERSECTION OF SH158 AND SH191
&&
JULIE.PHILLIPSONLocal storm report, Jun 23, 12:26 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1226 AM CDT TUE JUN 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM TSTM WND GST WELCH 32.93N 102.13W
06/23/2020 M62 MPH DAWSON TX MESONET
&&
JULIE.PHILLIPSONLocal storm report, Jun 23, 12:43 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1243 AM CDT TUE JUN 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST WELCH 32.93N 102.13W
06/23/2020 M72 MPH DAWSON TX MESONET
&&
JULIE.PHILLIPSONSpecial weather statement, Jun 23, 12:49 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1249 AM CDT Tue Jun 23 2020
NMZ028-029-033-034-TXZ045-050>052-060>063-230645-
Southern Lea County NM-Eddy County Plains NM-Northern Lea County NM-
Central Lea County NM-Midland TX-Martin TX-Andrews TX-Ector TX-
Glasscock TX-Howard TX-Gaines TX-Winkler TX-
1249 AM CDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDDY...SOUTHERN LEA...
NORTHWESTERN GLASSCOCK...NORTHERN ECTOR...ANDREWS...NORTHERN
MIDLAND...SOUTHWESTERN GAINES...NORTHEASTERN WINKLER...WESTERN HOWARD
AND MARTIN COUNTIES UNTIL 145 AM CDT/1245 AM MDT/...
At 1245 AM CDT/1145 PM MDT/, Doppler radar was tracking an outflow
boundary from Hobbs to Seminole to Lamesa to near Gail. This
boundary was moving south at 60 mph. Wind gusts of 45 to 55 mph can
be expected as the boundary passes along with areas of blowing
dust with brief low visibility.
Locations impacted include...
Midland, Odessa, Hobbs, Andrews, Lovington, Eunice, Jal, Greenwood,
Stanton, Goldsmith, Monument, Lomax, Humble City, Lenorah, Eunice
Airport, Nadine, Jal Airport, Midland International Air and Space
Port, Luther and Cotton Flat.
This includes Interstate 20 between mile markers 128 and 172.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT/400 AM
MDT/ for parts of western Texas.
LAT...LON 3289 10319 3278 10319 3278 10305 3268 10272
3252 10271 3252 10139 3192 10174 3191 10294
3255 10384 3312 10347
TIME...MOT...LOC 0545Z 344DEG 51KT 3252 10245
49Local storm report, Jun 23, 1:05 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
105 AM CDT TUE JUN 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND GST 2 NE LAMESA 32.75N 101.93W
06/23/2020 M78 MPH Dawson TX ASOS
&&
JULIE.PHILLIPSONLocal storm report, Jun 23, 1:20 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
120 AM CDT TUE JUN 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST 2 WNW TARZAN 32.32N 102.01W
06/23/2020 M61 MPH Martin TX MESONET
&&
JULIE.PHILLIPSONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 25 min |
| Jun 22, 8:59 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 46 min |
| Jun 22, 9:45 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 60 min |
| Jun 22, 9:51 PM CDT | Special Weather Statement | MAF | Ector | 39 min |
| Jun 22, 9:54 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland, Upton | 66 min |
| Jun 22, 10:06 PM CDT | Special Weather Statement | MAF | Martin | 39 min |
| Jun 22, 10:13 PM CDT | Areal Flood Advisory | MAF | Ector | 2 hr |
| Jun 22, 10:14 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin, Midland | 61 min |
| Jun 22, 10:28 PM CDT | Special Weather Statement | MAF | Upton | 62 min |
| Jun 22, 10:42 PM CDT | Special Weather Statement | MAF | Midland | 63 min |
| Jun 22, 10:44 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 61 min |
| Jun 22, 10:46 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jun 22, 11:14 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin, Midland | 61 min |
| Jun 22, 11:50 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 55 min |
| Jun 22, 11:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Gaines, Scurry | 62 min |
| Jun 23, 12:49 AM CDT | Special Weather Statement | MAF | Andrews, Martin | 56 min |
| Jun 23, 12:57 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Gaines, Howard, Martin, Mitchell and 1 more | 63 min |
| Jun 23, 1:55 AM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell, Scurry | 50 min |
| Jun 23, 2:15 AM CDT | Special Weather Statement | MAF | Crane, Ector, Glasscock, Loving, Midland, Reagan and 4 more | 45 min |
| Jun 23, 4:53 PM CDT | Special Weather Statement | MAF | Presidio | 37 min |
| Jun 23, 5:34 PM CDT | Special Weather Statement | MAF | Presidio | 26 min |
| Jun 23, 6:00 PM CDT | Special Weather Statement | MAF | Presidio | 30 min |
| Jun 22, 8:04 PM CDT | Special Weather Statement | MAF | Lea | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.